Citalopram hydrobromide is a selective serotonin reuptake inhibitor (SSRI) used to treat depression and other psychiatric disorders. It is commonly known by its brand name: Celexa. Discontinuation syndrome or SSRI withdrawal syndrome can occur when you stop taking Celexa or lower your dosage.
Dr. Kara Ditto, a contributor to Postgraduate Medicine Online, reports that discontinuation syndrome also occurs when patients don't take citalopram as regularly as they should.
Subhuti Dharmananda, Ph.D., Director of the Institute for Traditional Medicine in Portland, Oregon, reports that discontinuation symptoms can last from one to three weeks if left untreated.
Consult your doctor about how to stop taking citalopram. Together you can come up with a plan and schedule checkups.
Start reducing your dosage of Celexa by as little as 5 percent a week and not more than 20 percent, advises Dharmananda, no matter how impatient you might be. Do this with your doctor's knowledge and oversight.
Resume your normal dosage if you experience discontinuation symptoms. These include psychiatric symptoms such as anxiety, crying, insomnia, irritability, mood swings or vivid dreams. Drugs.com lists agitation, confusion and hypomania as symptoms of Celexa withdrawal. Abnormal skin sensations, chills, dizziness, fatigue, headache, lethargy, muscle aches, nausea, runny nose, tremors and vomiting are also signs of discontinuation syndrome.
Talk to your doctor about adjusting your dosage so that you stop taking citalopram at a slower rate. Your doctor may reduce the dosage by a smaller amount or reduce it more gradually.
Dharmananda recommends using the Chinese herbal formula Gui Pi Tang or Gui Pi Wan to help alleviate SSRI discontinuation symptoms. Herbal medicines are not regulated by the FDA, so check with your doctor.